MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR VARIABLE SELF TAPPING SCREW 4X16MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR VARIABLE SELF TAPPING SCREW 4X16MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48814016
Medical Device Problem Codes Fracture (1260); Material Fragmentation (1261); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the threading of an aviator self tapping screw fractured intra-operatively.A metal shard from the screw was located and removed from the surgical site before procedure close.There were no adverse consequences to the patient.The procedure was completed successfully without surgical delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
A small metal fragment was returned.It cannot be determined conclusively if this fragment is from an aviator screw.Device and complaint history records could not be reviewed as a valid lot number was not provided and could not be obtained from the material fragment returned.Complaint history records for the device catalog were reviewed, no similar complaints were identified.Based on the additional information, the screw holes were prepared with 14mm aviator drill bit however the all-in-one-guide was not used.The surgery was performed at difficult angle and the drill may have been over angulated.The aviator surgical technique indicates: caution: use of the screw hole preparation instruments including the fixed or variable drill guides, all-in-one drill guides or punch awl with sleeves is required to place screws in the proper trajectory, help prevent damage to implants, difficulty locking the blocker, or locking mechanism malfunction.If self-tapping screws are selected, use a single barrel drill guide or all-in-one drill guide to guide the appropriate drill bit.As there is not enough information to determine if the fragment came from an aviator screw, the cause of the event cannot be determined.However since the all-in-one drill guide was not used and the implantation angle was difficult, it is possible the screw got damaged during insertion.The hard stop when the drill guide is fully inserted (snap-in feature), fixed guide limiting angulation, the tip of the drill guide that mimics the screw hole and thus limiting the bending motion are features that could have prevented damage to the screw.

Brand Name
AVIATOR VARIABLE SELF TAPPING SCREW 4X16MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12737644
Report Number0009617544-2021-00215
Device Sequence Number14646219
Product Code KWQ
UDI-Device Identifier07613252152514
UDI-Public07613252152514
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142237
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48814016
Device Catalogue Number48814016
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/05/2021
Supplement Date Received by Manufacturer01/10/2022
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date02/08/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown